North Carolina, 2003

Flash Flood and Flood in North Carolina, May 25 to 26, 2003

May 25 to 26, 2003 · NWS RNK · 2 events in 2 counties and zones

Heavy rain resulted in the flooding of several roads across Rockingham County. Flash flooding in northwestern Caswell County resulted in water running across several roads.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rain resulted in the flooding of several roads across Rockingham County. Flash flooding in northwestern Caswell County resulted in water running across several roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 25, 6:30 PM EST, 1 hour earlier.

Area forecast discussion, May 25, 6:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
730 PM EDT SUN MAY 25 2003

WL UPDATE SOON...BASED ON SPEED OF RAIN MOVING IN FROM THE WEST.

.RNK...
NC...FLOOD WATCH FOR TONIGHT FOR ZONES NCZ003>006...NCZ020.

VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ032>035...VAZ043>047...
VAZ058>059.

WV...NONE.

AMS
Hazardous weather outlook, May 25, 5:20 AM EST, 14 hours 10 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ
042>045-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Rockingham

When
May 25, 7:30 PM EST to 9:10 PM EST
Where
Rockingham forecast zone
Reported by
UNKNOWN
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

Flash Flood, Caswell

When
May 25, 11:28 PM EST to May 26, 1:45 AM EST
Where
Caswell County, Northwest Portion
Reported by
GOVT OFFICIAL
Coordinates
36.393, -79.334 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355837, 5355838.